Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 201, NWS Indianapolis, IN

July 22, 2008Hendricks County, Morgan County, Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 22, 2008, 12:44 AM EDT for Hendricks County, Morgan County, Putnam County, Indiana. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 12:44 AM EDT (04:44 UTC)
Expired
Jul 22, 2008, 1:30 AM EDT
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Hendricks County, IN, Morgan County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 51 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 12:50 AM EDTTSTM WND GST 605 W Bainbridge, IN
Jul 22, 1:00 AM EDTTSTM WND DMGGreencastle, INTREES AND POWERLINES DOWN IN TOWN.
Jul 22, 1:15 AM EDTTSTM WND GST 60Clayton, IN
Jul 22, 1:29 AM EDTTSTM WND DMG3 Sw Clayton, INTREES DOWN
Jul 22, 1:35 AM EDTTSTM WND DMGStilesville, INTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 8:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3634 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
3.2
Supercell composite
17.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 220444
SVRIND
INC063-109-133-220530-
/O.NEW.KIND.SV.W.0201.080722T0444Z-080722T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1244 AM EDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HENDRICKS COUNTY IN CENTRAL INDIANA...
  NORTHWESTERN MORGAN COUNTY IN CENTRAL INDIANA...
  PUTNAM COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 130 AM EDT

* AT 1241 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE  
  LOCATED ALONG A LINE EXTENDING FROM RUSSELLVILLE TO 16 MILES WEST  
  OF GREENCASTLE...AND MOVING EAST AT 52 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROACHDALE BY 1255 AM EDT...
  FILLMORE BY 100 AM EDT...
  NORTH SALEM BY 105 AM EDT...
  STILESVILLE BY 110 AM EDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 34 AND 57.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3983 8703 3983 8702 3987 8702 3986 8652
      3950 8651 3951 8702
TIME...MOT...LOC 0444Z 271DEG 45KT 3988 8699 3972 8700
          3958 8707

$$
SALLY
1 follow-up statement
000 
WWUS53 KIND 220518
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
118 AM EDT TUE JUL 22 2008

INC063-109-133-220530-
/O.CON.KIND.SV.W.0201.000000T0000Z-080722T0530Z/
HENDRICKS-MORGAN-PUTNAM-
118 AM EDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR NORTHWESTERN MORGAN...EAST CENTRAL PUTNAM AND WESTERN HENDRICKS
COUNTIES...

AT 116 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF DANVILLE TO
6 MILES SOUTHEAST OF STILESVILLE...MOVING EAST AT 52 MPH.

LAT...LON 3986 8667 3986 8652 3951 8651 3950 8652
      3951 8673
TIME...MOT...LOC 0518Z 271DEG 45KT 3987 8644 3971 8645
          3957 8652

$$
SALLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:28 AM EDT, 16 minutes earlier.

Area forecast discussion, Jul 22, 12:28 AM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1228 AM EDT TUE JUL 22 2008

.AVIATION...DISCUSSION FOR 06Z TAFS
LEADING EDGE OF WIDESPREAD TRWS WERE FROM KOKOMO TO JUST NW OF HUF
AT 0424Z...WITH ANOTHER AREA FROM MARTINSVILLE TO COLUMBUS. BEST
CAPES WERE ACRS SW AND WCNTRL IN NEAR FRONTAL BOUNDARY. WL KEEP
TRWS IN THE MAIN GROUP OF THE TERMINALS THROUGH 10Z-11Z.
WL ALSO NEED TO ADD TEMPO GUSTY WINDS WITH TRWS. CIGS SHOULD BE MVFR
WITHIN STORMS AND VFR OUT OF STORMS. SHOULD ALSO BE ENOUGH
BLOWOFF TO AVOID ANY FOG. COULD ALSO BE MORE STORMS TOMORROW WITH
AHEAD OF THE UPR TROF BUT TOO MENTION UNCERTAINTY TO MENTION MORE
THAN CBS.

&&

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN INTO MID WEEK.

AT 18Z MOST OF THE TSRA HAD ENDED ACROSS THE FORECAST AREA /FA/ WITH
JUST ISOLATED TSRA AROUND. SKIES WERE BEGINNING TO CLEAR FROM PREV
CONVECTION AND ATMS WAS WARMING UP. NUMEROUS SFC BOUNDARIES FROM
PREV CONVECTION WERE ACROSS THE FA.

GFS APPEARS TO BE SUFFERING FROM SOME FEEDBACK ISSUES IN THE FIRST
FEW PERIODS OF THE FORECAST. WILL LEAN TOWARD THE NAM DURING THESE
PERIODS OTHERWISE MODELS ARE SIMILAR ENOUGH FOR A BLEND TO BE USED.

SCT CONVECTION MAY REFIRE LATE THIS AFTN ALONG OLD BOUNDARIES AS
ATMS RECOVERS FROM PREV CONVECTION. LATER DURING THE NIGHT AN UPPER
JET MOVES INTO THE LOWER LAKES AND PUTS THE FA IN THE RIGHT ENTRANCE
REGION. THIS WILL INCREASE LIFT ACROSS THE FA AND PRODUCE ADDITIONAL
TSRA. ATTM BEST FORCING LOOKS TO LINE UP ACROSS SRN FA ALTHOUGH
AFOREMENTIONED BOUNDARIES MAY ALLOW FOR DIFFERENT DEVELOPMENT. WILL
CONTINUE WITH PREV FORECAST AND KEEP LIKELY POPS ACROSS SRN FA
TONIGHT. CHANCE POPS ELSEWHERE. PER LATEST DAY1 CONVECTIVE OUTLOOK
SOME SEVERE STORMS ARE AGAIN POSSIBLE. MAV TEMPS LOOK A BIT COOL IN
THE OUTLYING AREAS GIVEN EXPECTED DEWPOINTS. WENT WITH A BLEND OF
THE COOLER MAV AND WARMER MET.

ON TUESDAY UPPER TROF WILL BEGIN TO DIG INTO THE AREA AND PROVIDE
FOR SOME ADDITIONAL LIFT. ALSO...CONVECTION MAY BE AROUND IN THE
MORNING FROM OVERNIGHT MCS. WILL CONTINUE WITH CHANCE POPS WITH
HIGHEST VALUES IN THE SOUTH FOR REASONS MENTIONED ABOVE. MAV LOOKS A
BIT WARM GIVEN EXPECTED CLOUDS AND PRECIP...WENT CLOSER TO FWC
VALUES.

NAM TRYING TO KEEP SOME PRECIP AROUND TUE NIGHT WITH DEWPOINT
GRADIENT BUT ATTM NOT CONFIDENT ENOUGH IN THIS SCENARIO TO INCLUDE
POPS YET. WILL KEEP DRY FORECAST. WED INTO THU WILL BE DRY AS HIGH
PRESSURE MOVES IN.

NEXT WAVE MOVES IN FOR THU NIGHT AND MAY LINGER INTO FRI. WITH
TIMING UNCERTAIN WILL KEEP FORECAST INTACT FOR NOW...BUT CURRENT
TRENDS ARE FOR A QUICKER EXIT TO THIS SYSTEM. FA WILL REMAIN IN NW
FLOW INTO THE WEEKEND WHICH MAY YIELD A CHANCE OF RAIN SOMETIME
DURING THE PD...BUT THERE IS NOTHING TO FOCUS IN ON ATTM AND CHANCES
FOR ANY ONE TIME PD REMAIN TOO LOW TO MENTION. WILL CONTINUE DRY
FORECAST.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...MK
PUBLIC...CS
Hazardous weather outlook, Jul 21, 3:35 PM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 PM EDT MON JUL 21 2008

INZ021-028>031-035>049-051>057-060>065-067>072-221945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
335 PM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MORE THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER THIS
AFTERNOON INTO TONIGHT. ANY STORMS THAT FORM MAY BECOME SEVERE
WITH DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

MORE STORMS WILL BE POSSIBLE THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jul 21, 11:36 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1136 PM EDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     HAIL             NASHVILLE               39.20N 86.24W
07/21/2008  E1.00 INCH       BROWN              IN   LAW ENFORCEMENT

            A TRANSFORMER WAS ALSO DAMAGED DUE TO WINDS

&&

ABROOKS
Local storm report, Jul 22, 12:18 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1218 AM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     HAIL             DANA                    39.81N 87.49W
07/22/2008  E1.00 INCH       VERMILLION         IN   AMATEUR RADIO

&&

ABROOKS
Local storm report, Jul 22, 12:33 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1233 AM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     TSTM WND GST     1 N TERRE HAUTE         39.48N 87.38W
07/22/2008  M65 MPH          VIGO               IN   TRAINED SPOTTER

            TREES DOWN

&&

ABROOKS
Local storm report, Jul 22, 12:34 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1234 AM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HAIL             MARTINSVILLE            39.42N 86.42W
07/22/2008  E0.88 INCH       MORGAN             IN   TRAINED SPOTTER

&&

ABROOKS
Local storm report, Jul 22, 12:38 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1238 AM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     TSTM WND DMG     ROSEDALE                39.62N 87.28W
07/22/2008                   PARKE              IN   LAW ENFORCEMENT

            TREES DOWN

&&

ABROOKS
Local storm report, Jul 22, 12:43 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1243 AM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND DMG     5 NW NORTH VERNON       39.06N 85.70W
07/22/2008                   JENNINGS           IN   LAW ENFORCEMENT

            TREES DOWN

&&

ABROOKS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:24 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Monroe51 min
Jul 21, 11:57 PM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo63 min
Jul 22, 12:03 AM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings42 min
Jul 22, 12:19 AM EDTAreal Flood WarningINDBartholomew, Brown3 hr
Jul 22, 12:25 AM EDTSevere Thunderstorm WarningINDJohnson, Morgan35 min
Jul 22, 12:40 AM EDTSevere Thunderstorm WarningINDClay, Owen, Vigo35 min
Jul 22, 12:46 AM EDTSevere Thunderstorm WarningINDJennings29 min
Jul 22, 1:03 AM EDTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan42 min
Jul 22, 1:31 AM EDTSevere Thunderstorm WarningINDDecatur, Hancock, Henry, Rush, Shelby59 min
Jul 22, 1:33 AM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Monroe, Morgan42 min
Jul 22, 2:01 AM EDTFlash Flood WarningINDBartholomew, Decatur, Jennings3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.